New York, 2017Damaging Winds in New York, August 22, 2017
August 22, 2017 · NWS BTV · 5 events in 3 counties and zones
A strong cold front and upper level system approached northern NY during the afternoon of August 22nd and moved through during the night. Numerous thunderstorms moved across northern NY during the afternoon with several producing damaging winds in the form of downed trees and power lines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $27,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front and upper level system approached northern NY during the afternoon of August 22nd and moved through during the night. Numerous thunderstorms moved across northern NY during the afternoon with several producing damaging winds in the form of downed trees and power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 22, 11:48 AM EST, 1 hour 4 minutes earlier.
Area forecast discussion, Aug 22, 11:48 AM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1248 PM EDT Tue Aug 22 2017
.SYNOPSIS...
Quiet weather will come to an end with thunderstorms firing
today ahead of an approaching cold front. Some storms may have
damaging winds and very heavy rain. Cold front moves across the
area overnight an storms come to an end. The remainder of the
week is shaping up to be cooler and drier with below normal
temperatures.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 1245 PM EDT Tuesday...Well, big day. Tornado watch has
been issued from the Champlain Valley wwd across northern NY
through 9pm this evening. On track for a relatively widespread
SVR event with strong deep-layer wind fields, moderate
instability (CAPE 1500-2500 J/kg), and increasing synoptic
forcing from the west lining up well with peak daytime/boundary
layer heating. Also seeing low 70s PBL dewpoints streaming nwd
from swrn New England and the lower Hudson Valley, which will
contribute to moderate CAPE and PW values increasing to near 2".
Mid-level lapse rates aren't particularly steep, but shouldn't
be much of a mitigating factor given strong mid-level
forcing/UVV. Should see one or more bands of thunderstorms
moving into nrn NY by 18-19Z, with embedded bow echoes producing
damaging winds as the primary threat. Given strong low-level
helicity, may see QLCS type (brief) tornadoes within the line
from the Champlain Valley wwd, which has warranted the tornado
watch. Torrential rain is also possible, but activity should be
forward propagating and not expecting training cells that would
pose a hydro threat. Will need to watch for a few supercells in
advance of the line given strength of low-level and deep-layer
shear, with an isolated tornado possible. Activity should reach
the Champlain Valley around 20-21Z and clear east of VT by
23-00Z.
Previous Discussion...Today will be a very active weather day
with severe thunderstorms possible this afternoon. Thunderstorms
will develop ahead of approaching cold front, crossing our
forecast area from West to East. The main window will be from
noon to 6 pm. SPC has placed part of our area in an enhanced
risk with slight everywhere else.
A low pressure system will deepen as it tracks from the Northern
Great Lakes, northeastward towards Quebec. A strong upper level
trough will also approach from the west during this timeframe.
Strong southwesterly flow will be increasing today and
advecting deep low level moisture into the region. Pwats will
be over 2" in some spots. Cape will be around 800-2000 J/k.
Increasing shear profiles are also expected ahead of the
approaching cold front, will have a 500 mb jet around 50 kts
overhead, this brings 0-6 km bulk shear of about 40 kts. These
ingredients all add up to some strong to severe storms
developing. The main risk with these storms will be damaging
winds, perhaps in the form of a bow echo. Pwats up around 2"
will make heavy rain an expectation, but storms should be moving
along fast enough to avoid any big flash flood problems.
Temperatures will once again reach the mid to upper 80s today.
Cold front moves across the area overnight and thunderstorms
will be dying down as the night wears on. May see some showers
with the surface frontal passage, but severe threat will be
diminished. A few additional showers are possible Wednesday as
upper level trough finally makes its way across our area. Temps
on Wed will be about 10 degrees cooler than Tue, much closer to
seasonal normals.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
As of 426 AM EDT Tuesday...500mb cyclonic flow continues to
influence the North Country Wednesday night through Friday.
Multiple vorts look to move across the region throughout the
short term, keeping some clouds and possible showers in the
forecast. Generally under southwest flow aloft and 500mb height
falls support some showery activity, probably with the help of
orographic lift as a building ridge at the surface results in
north to NW flow in the lower levels. Decreasing PWATs will
limit available moisture, hence only slight to low chance PoPs
at this point. Temperatures throughout the period will be
slightly cooler than normal.
&&
.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
As of 426 AM EDT Tuesday...Pattern in the short term continues
with 500mb trough swinging through the region over the weekend
with some vort maxes rotating about the trough. High pressure
remains at the surface, keeping precip light. Some ridging aloft
may begin to develop during the start of the work week. This
would lead to dry conditions as the 500mb trough slides
eastward. Temperatures continue to be about 5 degrees cooler
than normal.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Through 12Z Wednesday...Areas of patchy fog will erode this
morning, with VFR conditions persisting through early afternoon
/mid-day. Southerly winds quickly increase between 12-15z with
localized gusts to 25 kts. Lake breeze boundary will keep winds
at 150 to 170 at PBG until midday.
Strong to severe thunderstorms will develop between 16z-01z
with possible localized strong/gusty winds, creating areas of
moderate/severe turbulence and wind shear, along with frequent
lightning. Also expect periods of heavy downpours to deteriorate
flight conditions to MVFR/IFR when directly affecting
terminals. Some storms will develop in warm moist airmass and
more organized storms will develop along a frontal boundary that
will move from west to east across the North Country. Expect
storms to be most prevalent around KMSS/KSLK around 18Z-22Z,
reaching the Champlain Valley around 20-00Z, then exiting
southeast VT after 01Z. Some lingering showers possible heading
into Tuesday night. While gusts are expected to subside,
sustained winds of 8-15kts are expected to continue overnight.
Outlook...
Wednesday: VFR. Breezy. Slight Chance SHRA.
Wednesday Night: VFR. NO SIG WX.
Thursday: VFR. Slight Chance SHRA.
Thursday Night: VFR. NO SIG WX.
Friday: VFR. Slight Chance SHRA.
Friday Night: VFR. NO SIG WX.
Saturday: VFR. NO SIG WX.
&&
.MARINE...
A Lake Wind Advisory has been issued for the remainder of the
day across Lake Champlain. South winds will increase to 20-25kts
late this morning and continue thru this afternoon with
increasing pressure gradient and channeled flow in the
Champlain Valley. Waves will build to 2-3ft, highest across the
northern end of the broad lake. A line of thunderstorms will
likely affect Lake Champlain late in the afternoon with
potential for damaging winds. Boaters should stay alert, listen
for possible warnings, and return to port when threatening
weather approaches.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.
&&
SYNOPSIS...Neiles
NEAR TERM...Banacos/Neiles
SHORT TERM...KGM
LONG TERM...KGM
AVIATION...KGM
MARINE...Banacos
Hazardous weather outlook, Aug 22, 3:35 AM EST, 9 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
435 AM EDT Tue Aug 22 2017
NYZ026>031-034-035-087-VTZ001>012-016>019-230845-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
435 AM EDT Tue Aug 22 2017
This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.
.DAY ONE...Today and Tonight.
Severe thunderstorms are expected this afternoon and evening. The
primary threat will be localized damaging winds capable of knocking
down trees and power lines. Thunderstorms are expected to develop
over Northern New York around noon and track eastward into Vermont
during the late afternoon and early evening. Brief heavy rainfall and
frequent lightning is expected with thunderstorm activity.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 22, 12:16 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Burlington VT
116 PM EDT TUE AUG 22 2017
NYZ026-027-029-030-087-221815-
Northern St. Lawrence-Northern Franklin-Southeastern St.
Lawrence-Southern Franklin-Southwestern St. Lawrence-
116 PM EDT TUE AUG 22 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN FRANKLIN
AND ST. LAWRENCE COUNTIES...
At 116 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 11 miles northwest of Ogdensburg to near
Morristown to 6 miles southeast of Hammond. Movement was northeast at
50 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Potsdam, Massena, Gouverneur, Canton, Ogdensburg, Norfolk, Lisbon,
Louisville, Moira, De Kalb, Fowler, Parishville, Colton, Bombay,
Morley, Degrasse, Massena International Airport - Richards Field,
Helena, Carry Falls Reservoir and Waddington.
These storms will intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 4500 7453 4493 7448 4440 7452 4414 7528
4431 7566 4443 7580 4445 7576 4445 7578
4451 7575 4488 7522 4496 7492 4497 7496
4498 7494 4499 7489 4498 7492 4497 7493
4497 7488 4500 7489 4501 7483
TIME...MOT...LOC 1716Z 246DEG 42KT 4480 7568 4462 7554 4436 7564Thunderstorm Wind, St. Lawrence
- When
- August 22, 12:52 PM EST
- Where
- St. Lawrence County, 1.47 mi SSE of Heuvelton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 44.600, -75.410
Several trees downed by thunderstorm winds.
Thunderstorm Wind, St. Lawrence
- When
- August 22, 1:45 PM EST
- Where
- St. Lawrence County, 2.81 mi S of Fulleville Ironworks
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 44.230, -75.320
Tree and branches down across road due to thunderstorm winds.
Thunderstorm Wind, Franklin
- When
- August 22, 2:05 PM EST
- Where
- Franklin County, 0.98 mi W of Constable
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 44.930, -74.300
Several trees downed by thunderstorm winds.
Thunderstorm Wind, Franklin
- When
- August 22, 3:10 PM EST
- Where
- Franklin County, 1.48 mi W of Floodwood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 44.330, -74.430
Several trees downed by thunderstorm winds.
Thunderstorm Wind, Essex
- When
- August 22, 4:55 PM EST
- Where
- Essex County, 0.5 mi W of Crown Pt
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Utility Company
- Coordinates
- 43.950, -73.430
Several power lines downed by thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Pennsylvania, August 22, 20171 injured · $211,000 · EF1 · 56 events
- Wildfire in Washington, August 22, 2017$4.0 million · 1 event
- Damaging Winds in New York, August 22, 2017$444,000 · 50 kt wind · 39 events
- Tornadoes and Hail in New York, August 22, 2017$126,000 · EF1 · 17 events
- Damaging Winds in Vermont, August 22, 2017$67,000 · 60 kt wind · 6 events
- Flash Flooding and Damaging Winds in Texas, August 22, 2017$43,000 · 55 kt wind · 8 events
- Lightning Strike in Mississippi, August 22, 2017$50,000 · 1 event
- Damaging Winds in New York, August 22, 201750 kt wind · 30 events
- Damaging Winds in Kentucky, August 22, 2017$34,000 · 53 kt wind · 3 events
- Damaging Winds in New Hampshire, August 22, 201750 kt wind · 21 events
- Damaging Winds in Pennsylvania, August 22, 2017$15,000 · 52 kt wind · 11 events
- Flash Flooding and Flooding in New Jersey, August 22 to 23, 201752 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711117, 711119, 711118, 711120, 711121.